Nebraska, 2019

Hail in Nebraska, September 30, 2019

September 30, 2019 · NWS LBF · 15 events in 6 counties and zones

A cold front passed through western and north central Nebraska during the late afternoon of September 30th. Later that evening elevated thunderstorms developed north of the front and tracked into southwestern and then central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front passed through western and north central Nebraska during the late afternoon of September 30th. Later that evening elevated thunderstorms developed north of the front and tracked into southwestern and then central Nebraska. Hail up to 2 inches in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 30, 6:10 PM CST, 32 minutes earlier.

Area forecast discussion, Sep 30, 6:10 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
710 PM CDT Mon Sep 30 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 237 PM CDT Mon Sep 30 2019

The surface cold will be positioned just southeast of the
forecast area by 00Z this evening. Modest instability will be n
place near and just north of the front with sufficient 0-3km shear
of 45-50kts. Deep layer forcing will increase quickly in the
evening as a low level jet develops and increases convergence
along north of the front.

Scattered thunderstorms should develop quickly, within an
environment marginally supportive for isolated strong to severe
storms. The area of concern will be south of an Imperial through
North Platte to Ewing line. Isolated damaging wind gusts and some
hail possible. Storms look to transition to elevated showers and
thunderstorms with a modest mid level lapse rates near 7 C/km.
POPs increase into the likely category most areas by late evening
and remain so overnight.

Additional concerns regard the potential for heavy rain with
storms lifting northeast away from the boundary. Though the
heaviest rainfall looks to fall south and east of the local CWA,
training storms are possible with total rain amounts of up to
1.0" possible tonight through Tuesday. Heaviest rainfall amounts
across the southeast were lowered from the previous forecast.

Lows tonight will generally range from near 40 northwest Sandhills
to near 50 far southeast.

Highs Tuesday will be much below normal for early October from
about 25 degrees below normal northwest (mid to upper 40s) to 15
degrees below normal south (mid 50s).

On Tuesday, an upper trough positioned across the Intermountain
West in tandem with an upper ridge over the Southeast U.S., will
provide southwesterly flow aloft and persistent isentropic
upglide. Skies will remain overcast Tuesday, with categorical POPs
in central Nebraska during the morning and likely POPs over much
of the remaining area. Additional rainfall amounts could reach a
quarter to half inch across southeastern areas.

Shower chances increase to likely again Tuesday night as the
base of the upper trough swings through Wyoming and western
Colorado. Even with the colder air, wet bulb temperature remain
above 35 degrees in Sheridan and nw Cherry County. Thus, expecting
all precipitation to fall as rain with no travel impacts aside
from wet surfaces. Lows will range from the mid to upper 30s in
the northwest to mid 40s southeast. No potential for frost during
this time given moist low levels and overcast skies.

.LONG TERM...(Wednesday through Monday)
Issued at 237 PM CDT Mon Sep 30 2019

A good chance for morning showers Wednesday morning, ending in the
afternoon. Mainly cloudy skies, to see some return sunshine
southwestern areas in the afternoon. High again much below normal
from near 50 northeast to near 60 far southwest.

Clear skies and surface high pressure near 1028mb will settle over
western Nebraska Wednesday night. Overnight lows upper 20s to
lower 30s west of Valentine through Ogallala to mid 30s further
east. It looks probable for the first frost/freeze for the growing
season, at least across our west.

Dry conditions Thursday and Friday, as upper ridging crosses the
region. Highs return to the upper 50s to mid 60s Thursday and the
60s to near 70 Friday. A chance for showers Friday night into
Saturday as an upper trough crosses the Northern Plains.
Temperature remain slightly below normal in the low to mid 60s
Saturday through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 659 PM CDT Mon Sep 30 2019

Isolated to scattered thunderstorms are possible this evening then
rain showers are possible through the day. IFR conditions are
expected after midnight. Winds will increase overnight and remain
breezy during the day across southwest Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Sep 30, 1:53 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
253 PM CDT Mon Sep 30 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-012000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
253 PM CDT Mon Sep 30 2019 /153 PM MDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Showers and thunderstorm chances increase this evening. There is
a marginal risk for strong to severe thunderstorms south and east
of a line from Imperial to Ewing where any storms will be capable
of producing large hail, gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Showers and thunderstorms will remain possible through the day on
Tuesday. At this time, the threat for severe weather remains low.

There is a chance for some patchy/areas of frost across portions
of western and northwest Nebraska Thursday morning. Low
temperatures across the northwest Sandhills will fall into the
upper 20s, while western Nebraska will be in the lower to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, Sep 30, 6:32 PM CST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
732 PM CDT Mon Sep 30 2019

NEZ038-010100-
Custer NE-
732 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles north of Lexington, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Ansley, Mason City, Berwyn, Westerville, Buckeye, Pressey
State Wildlife Management Area, Burr Oak, Intersection of Highway 183
and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 77 and 98.
 Highway 2 between mile markers 278 and 302.
 Highway 92 between mile markers 300 and 307.

LAT...LON 4104 9944 4105 9978 4106 9978 4150 9962
      4134 9920 4130 9920
TIME...MOT...LOC 0031Z 200DEG 47KT 4106 9960

Gomez
Special weather statement, Sep 30, 6:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
735 PM CDT Mon Sep 30 2019

NEZ059-070-010100-
Hayes NE-Lincoln NE-
735 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND
NORTHWESTERN HAYES COUNTIES UNTIL 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Wellfleet, Dickens, Marengo and Hayes Center State
Wildlife Management Area.

This includes Highway 83 between mile markers 57 and 58.

LAT...LON 4042 10110 4050 10129 4090 10106 4077 10071
TIME...MOT...LOC 0035Z 211DEG 50KT 4053 10114

Gomez

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Custer

When
September 30, 6:42 PM CST
Where
Custer County, 8.33 mi SW of Ansley
Measured
0.75 in hail
Reported by
Public
Coordinates
41.200, -99.500

Hail, Custer

When
September 30, 7:04 PM CST
Where
Custer County, 1.73 mi NE of Westerville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.420, -99.360

Hail, Lincoln

When
September 30, 7:13 PM CST
Where
Lincoln County, 5.55 mi S of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.070, -100.790

Hail, Wheeler

When
September 30, 7:13 PM CST
Where
Wheeler County, 10.14 mi ENE of Bartlett
Measured
0.88 in hail
Reported by
Public
Coordinates
41.940, -98.370

Hail, Lincoln

When
September 30, 7:15 PM CST
Where
Lincoln County, 4.84 mi S of North Platte
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.080, -100.780

Hail, Lincoln

When
September 30, 7:20 PM CST
Where
Lincoln County, 2.59 mi SE of North Platte
Measured
1.25 in hail
Reported by
Public
Coordinates
41.120, -100.750

Hail, Lincoln

When
September 30, 7:21 PM CST
Where
Lincoln County, 1.73 mi SE of North Platte
Measured
1.5 in hail
Reported by
Public
Coordinates
41.130, -100.760

Hail, Lincoln

When
September 30, 7:25 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.130, -100.770

Numerous cars with hail damage in Indian Hills Subdivision.

Hail, Lincoln

When
September 30, 7:30 PM CST
Where
Lincoln County, 1.73 mi SE of North Platte
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.760

Hail, Garfield

When
September 30, 7:35 PM CST
Where
Garfield County, 0.86 mi SE of Burwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.770, -99.120

Hail, Garfield

When
September 30, 7:37 PM CST
Where
Garfield County, 0.52 mi W of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -99.140

Nickel to quarter sized hail reported at this location.

Hail, Holt

When
September 30, 8:31 PM CST
Where
Holt County, 10.81 mi SE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -98.600

Hail, Holt

When
September 30, 9:00 PM CST
Where
Holt County, 8.22 mi W of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -99.180

Hail, Boyd

When
September 30, 9:15 PM CST
Where
Boyd County, Spencer
Measured
1.75 in hail
Reported by
Public
Coordinates
42.870, -98.700

Hail, Boyd

When
September 30, 10:10 PM CST
Where
Boyd County, Spencer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.870, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852351, 852352, 852353, 852354, 852355, 852356, 852357, 852358, 852359, 852360, 852361, 852362, 852363, 852364, 852365.